Alabama, 2021

Damaging Wind in Alabama, December 6, 2021

December 6, 2021 · NWS MOB · 1 event in 1 county or zone

A strong cold front moved southeast across the area during the afternoon and evening. Showers and thunderstorms developed ahead of the front and produced strong winds that caused wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A strong cold front moved southeast across the area during the afternoon and evening. Showers and thunderstorms developed ahead of the front and produced strong winds that caused wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 6, 12:01 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Dec 6, 12:01 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1201 PM CST Mon Dec 6 2021

.NEAR TERM /Now Through Tuesday/...A moderate southerly flow
along the western periphery of a surface ridge of high pressure
continues to advect a moist airmass into our region with surface
dewpoints now in the mid to upper 60s. An upper level trough will
continue to deepen across the eastern U.S. today, while the
surface cold front pushing southward across central portions of
Mississippi and Alabama will move across our forecast area late
this afternoon and into this evening. Forcing for ascent will
increase along the frontal zone this afternoon and we expect a
line of convection to spread from northwest to southeast across
our forecast area this afternoon into early this evening.

Showers and storms will initially enter interior southeast MS and
southwest AL by around 1 PM today and should make it to a line
from Mobile, AL to Andalusia, AL by late this afternoon. Deep
layer shear values of 35-40 knots coincident with a narrow plume
of instability with MLCAPE values up to around 1000 J/KG just
ahead of the front may be sufficient to support localized wind
gusts of 40-60 mph with a few cells embedded along the convective
line this afternoon. A rotating storm or two cannot be ruled out
over interior southeast MS and southwest AL (up around Wayne and
Choctaw counties) as the line initially enters our CWA around
midday given localized 0-1 km SRH between 150-200 m2/s2. For now,
localized damaging winds appear to be the primary hazard with
convection today. The line should gradually weaken late this
afternoon into early this evening as instability wanes and
mid/upper level flow weakens. Locally heavy rainfall will also be
possible with the line today and up to 1-2" of rain with locally
higher amounts now look plausible within the heavier convective
segments.

The front is expected to push offshore tonight and should remain
draped over the northern Gulf into the day Tuesday. This frontal
boundary will be quite shallow as west to southwest flow aloft
will prevail in the deep layer just above the surface. Periodic
shortwaves in the W-SW flow pattern aloft will maintain isolated
to scattered showers and possibly a couple of thunderstorms
tonight and Tuesday given the available moisture and the presence
of weak elevated instability.

Highs today remain on track to range in the lower 70s across
interior southeast MS and southwest AL to the mid to upper 70s
across the remainder of the region. A colder northerly flow will
return across our forecast area tonight into Tuesday in the wake
of the frontal passage. Expect colder low temperatures in the 40s
across locations along and northwest of the I-65 corridor tonight
with readings in the 50s over the rest of the area. Highs on
Tuesday will probably not get out of the 50s along and northwest
of the I-65 corridor, and should be in the 60s across the rest of
south central AL and the western FL panhandle. /22

&&

.AVIATION...
18Z issuance...A convective line of SHRA and embedded TSRA is
forecast to move from NW to SE across the local area along a cold
front from around 06.19Z-07.02Z. Southwesterly winds of 8 to 15
knots with gusts up to 25 knots will proceed the cold front,
along with MVFR ceilings. Localized wind gusts in excess of 30
knots along with lower ceilings and visibility restrictions to IFR
and lower-end MVFR criteria will accompany the convective line.
Northerly winds will increase to 5-10 knots following frontal
passage this evening into late tonight. Ceilings will remain in
the IFR and lower-end MVFR criteria through the remainder of the
forecast. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Dec 6, 12:12 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
1212 PM CST Mon Dec 6 2021

ALZ051-052-MSZ067-061900-
Choctaw AL-Washington AL-Wayne MS-
1212 PM CST Mon Dec 6 2021

...Strong thunderstorms will impact portions of southwestern Choctaw,
northwestern Washington and Wayne Counties through 100 PM CST...

At 1211 PM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 3 miles southwest of
Stonewall to near Mill Creek to 5 miles west of Ellisville. Movement
was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Butler, Clara, Buckatunna, Silas, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3215 8811 3144 8846 3143 8894 3182 8894
      3185 8865 3189 8848 3217 8844
TIME...MOT...LOC 1811Z 296DEG 35KT 3210 8883 3173 8897 3159 8929

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Dec 6, 12:59 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
1259 PM CST Mon Dec 6 2021

ALZ051>053-MSZ067-075-076-062000-
Clarke AL-Choctaw AL-Washington AL-Perry MS-Greene MS-Wayne MS-
1259 PM CST Mon Dec 6 2021

...Strong thunderstorms will impact portions of southwestern Choctaw,
Washington, northwestern Clarke, northeastern Perry, eastern Wayne
and Greene Counties through 200 PM CST...

At 1259 PM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles northwest of
Toxey to 7 miles west of Millry to 4 miles east of Richton. Movement
was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chatom, Richton, Leakesville, Saint Stephens, Wagarville, Leroy,
Clara, Deer Park, Tibbie, Millry, State Line, Buckatunna, Silas,
Fruitdale, Coffeeville, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3199 8810 3199 8781 3132 8798 3102 8860
      3140 8906 3143 8894 3168 8855 3190 8847
      3207 8845
TIME...MOT...LOC 1859Z 306DEG 33KT 3198 8837 3160 8843 3136 8887

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Dec 6, 1:36 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
136 PM CST Mon Dec 6 2021

ALZ052>055-261-262-062015-
Clarke AL-Wilcox AL-Baldwin Inland AL-Monroe AL-Washington AL-
Mobile Inland AL-
136 PM CST Mon Dec 6 2021

...Strong thunderstorms will impact portions of Monroe, northeastern
Mobile, northwestern Baldwin, southern Washington, Clarke and
southwestern Wilcox Counties through 215 PM CST...

At 136 PM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles west of
Thomasville to 5 miles north of Jackson to near Deer Park. Movement
was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Monroeville, Jackson, Thomasville, Frisco City, Grove Hill, Peterman,
Wagarville, Leroy, Deer Park, Uriah, Whatley, Tibbie, Calvert, Excel,
Beatrice, Vredenburgh, Fulton and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3191 8712 3148 8719 3123 8758 3124 8762
      3121 8762 3107 8784 3120 8844 3125 8844
      3160 8796 3195 8794
TIME...MOT...LOC 1936Z 279DEG 40KT 3187 8786 3159 8787 3124 8834

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 6, 2:13 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
213 PM CST Mon Dec 6 2021

ALZ053-055>057-059-261-262-FLZ201-062115-
Clarke AL-Baldwin Inland AL-Monroe AL-Conecuh AL-Butler AL-
Escambia AL-Mobile Inland AL-Escambia Inland FL-
213 PM CST Mon Dec 6 2021

...Strong thunderstorms will impact portions of southwestern Butler,
Monroe, northern Mobile, northwestern Baldwin, southeastern Clarke,
western Escambia, Conecuh and northwestern Escambia Counties through
315 PM CST...

At 212 PM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles southwest of
Vredenburgh to 6 miles northwest of Monroeville to 3 miles southeast
of Movico to 7 miles north of Wilmer. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saraland, Bay Minette, Atmore, Monroeville, Satsuma, Evergreen,
Creola, Frisco City, Chunchula, Stockton, McCullough, Peterman,
Gulfcrest, Axis, Uriah, Mount Vernon, Castleberry, Excel, Beatrice
and Vredenburgh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3183 8675 3153 8675 3079 8756 3079 8784
      3090 8790 3079 8792 3080 8841 3095 8842
      3106 8807 3156 8750 3183 8745
TIME...MOT...LOC 2012Z 271DEG 33KT 3180 8739 3157 8742 3104 8797 3093
8837

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Dec 6, 3:09 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
309 PM CST Mon Dec 6 2021

ALZ055>060-FLZ201-203-062215-
Monroe AL-Conecuh AL-Butler AL-Covington AL-Escambia AL-Crenshaw AL-
Escambia Inland FL-Santa Rosa Inland FL-
309 PM CST Mon Dec 6 2021

...Strong thunderstorms will impact portions of Butler, northeastern
Monroe, southwestern Crenshaw, Escambia, Conecuh, northwestern
Covington, northern Santa Rosa and northwestern Escambia Counties
through 415 PM CST...

At 308 PM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles southeast of
Pine Apple to near Castleberry to 7 miles south of Bratt. Movement
was east at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Brewton, Evergreen, Century, Flomaton, East Brewton,
Georgiana, McKenzie, River Falls, Castleberry, Jay, Red Level, Heath,
Gantt, Pollard, Riverview, I65 And US 84 and Bratt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3140 8643 3081 8694 3079 8756 3081 8757
      3132 8710 3183 8700 3183 8633
TIME...MOT...LOC 2108Z 269DEG 30KT 3179 8690 3133 8700 3086 8743

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The radar

The Ft Rucker radar (KEOX), 93 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crenshaw

When
December 6, 3:45 PM CST to 3:47 PM CST
Where
Crenshaw County, 4 mi W of Rutledge
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.730, -86.388

High winds downed multiple trees and power lines just west of Rutledge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993885.